Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

A simple proof of a theorem of Bollobás and Leader


Author: Hong Bing Yu
Journal: Proc. Amer. Math. Soc. 131 (2003), 2639-2640
MSC (2000): Primary 11B50, 20D60
Published electronically: April 1, 2003
MathSciNet review: 1974317
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: By using Scherk's lemma we give a simple combinatorial proof of a theorem due to Bollobás and Leader. For any sequence of elements of an abelian group of order $k$, calling the sum of $k$ terms of the sequence a $k$-sum, if 0 is not a $k$-sum, then there are at least $r-k+1$ $k$-sums.


References [Enhancements On Off] (What's this?)

  • 1. N. Alon and M. Dubiner, Zero-sum sets of prescribed size, in: ``Combinatorics, Paul Erdös is Eighty'', János Bolyai Math. Soc., 1993, pp.33-50. MR 94j:11016
  • 2. B. Bollobás and I. Leader, The number of $k$-sums modulo $k$, J. Number Theory 78 (1999), 27-35. MR 2000i:11036
  • 3. P. Erdös, A. Ginzburg, and A. Ziv, Theorem in the additive number theory, Bull. Res. Council Israel(F) 10 (1961), 41-43.
  • 4. H. Halberstam and K. F. Roth, ``Sequences'', Vol.I, Oxford Univ. Press, 1966. MR 35:1565
  • 5. M. B. Nathanson, ``Additive Number Theory. Inverse Problems and the Geometry of Sumsets'', Volume 165 of Graduate Texts in Mathematics, Springer-Verlag, 1996. MR 98f:11011
  • 6. P. Scherk, Solution to Problem 4466, Amer. Math. Monthly 62 (1955), 46-47.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 11B50, 20D60

Retrieve articles in all journals with MSC (2000): 11B50, 20D60


Additional Information

Hong Bing Yu
Affiliation: Department of Mathematics, University of Science and Technology of China, Hefei 230026, Anhui, People’s Republic of China
Email: yuhb@ustc.edu.cn

DOI: http://dx.doi.org/10.1090/S0002-9939-03-07091-6
PII: S 0002-9939(03)07091-6
Received by editor(s): December 5, 2001
Published electronically: April 1, 2003
Additional Notes: The author was supported by the National Natural Science Foundation of China
Communicated by: David E. Rohrlich
Article copyright: © Copyright 2003 American Mathematical Society